May 12, 2008
A month ago my VL was 250000 and my cd4 was 250. Doctor put me on Atripla. I noticed that I get mouth sores all the time. They come and go as I use over the counter medication. I had them under control but now I got this flu from hell and I got the sores again. Could this be an Atripla side effect or simply the way my defenses are working?. FYI I got herpes on my butt but is always under control I take Acyclovir and I haven't have a flare up in many months.
Response from Dr. Sherer
I regularly tell patients who start on their first ART regimen to expect the unexpected, and to allow for the possibility that they experience new signs or symptoms during the first few months of treatment. Such new signs and symptoms can be due to side effects of the drugs, new clinical events due to the strengthening of the immune system (refered to as immune reconstitution syndrome or IRIS), or other events. And I tell them not to lose faith in the high likelihood that they will have a successful outcome with their treatment. These are the messages that I want to share with you.
There are a few different possible explanations for your mouth sores. For their best assessment and management, I refer you back to your doctor, who can examine you and compare the findings to his or her past observations. Your doctor can also explore possible alternatives as to the cause of the mouth sores.
Herpes simplex infection of the mouth is a common cause of oral sores, and you mention that you have had herpes infection before on your butt. However, you are taking chronic suppressive treatment with acyclovir, which in most circumstances would be expected to suppress herpes infections in the mouth. Your doctor can examine you to see if the clinical picture is consistent with herpes, you and your doctor can culture the mouth sores for herpes, and you can consider whether the acyclovir dose might be too low, e.g. while 400mg twice daily is often used to suppress herpes infections, in some cases a higher dose, such as 800mg twice daily, can be used to suppress herpes in people living with AIDS.
Other causes of sores in the mouth include aphthous ulcerations caused by HIV itself, histoplasmosis, and gingival (gum) infections, among other things. As I noted above, it is common for flares of HIV signs and symptoms, and HIV-related opportunistic infections, to occur during the early phase of ART. Mouth sores can also accompany some skin rashes and other skin conditions, and can occur as side effects of some other medications.
Most importantly, I urge you to continue to take your medications as prescribed during this difficult period and talk to your doctor about your mouth sores. Your medication has an excellent chance - better than 80% - of successfully controlling your HIV infection, lowering your viral load, and increasing your CD4 cell count. It is possible that your ART regimen will reduce the episodes of oral sores, or eliminate them altogether. So hang in there and stay in close contact with your doctor during this critical inital period of ART.
Rash.....new drug regiment
Switching back to previous drug combos?
- Is Mouth Sores And Rapid Weight Loss A Sing Of Chemotherapy Treatment Or A Sign Of Hiv Aids?
- Chances Of Getting HIV From Sore In Mouth
- Sore On Mouth Sign Of HIV Infection
- Hiv Early Symptoms Mouth Sores
- What's The Difference Between Mouth Herpes And Mouth Cold Sores?
- Headache After Insertive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.